Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 13, NWS Hanford, CA

May 6, 2016Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at May 6, 2016, 6:36 PM PDT for Kern County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 6:36 PM PDT (01:36 UTC)
Expired
May 6, 2016, 7:15 PM PDT
In force
39 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 98 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS56 KHNX 070136
SVRHNX
CAC029-070215-
/O.NEW.KHNX.SV.W.0013.160507T0136Z-160507T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
636 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 715 PM PDT

* AT 634 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TUPMAN...OR 14 MILES WEST OF
  BAKERSFIELD...AND MOVING SOUTHERLY AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWEST BAKERSFIELD AND ROSEDALE AREAS. INCLUDING INTERSTATE 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN HANFORD CA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3535 11931 3539 11918 3521 11906 3517 11929
TIME...MOT...LOC 0134Z 332DEG 7KT 3529 11924 

$$

ANDERSEN
1 follow-up statement
741 
WWUS56 KHNX 070207
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
707 PM PDT FRI MAY 6 2016

CAC029-070217-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-160507T0215Z/
KERN CA-
707 PM PDT FRI MAY 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KERN COUNTY WILL
EXPIRE AT 715 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
HANFORD CA.

LAT...LON 3535 11931 3539 11918 3521 11906 3517 11929
TIME...MOT...LOC 0205Z 332DEG 7KT 3529 11924 

$$

ANDERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 6, 3:15 PM PDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
315 PM PDT FRI MAY 6 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED
WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA
COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT
ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS
ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE
WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED
THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN
COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS
YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE
WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT.
SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING
OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY
DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS
IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT.

THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE
FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS
ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND
OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN.
HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN
OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK
BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO
RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE
TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE
WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH
OFFSHORE.

TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL
BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK
WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON
WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES.
LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK.

&&

.AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE
SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE
SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED
THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z
SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING
CAZ089-091-092-095.

&&

PUBLIC...DCH
AVN/FW...DS
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, May 6, 6:03 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
603 PM PDT FRI MAY 6 2016

CAZ090-070145-
EAST-CENTRAL SAN JOAQUIN VALLEY CA-
603 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL FRESNO COUNTY
 UNTIL 645 PM PDT

AT 601 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 10 MILES NORTH OF FOWLER...OR 11 MILES SOUTHEAST OF FRESNO.
THIS STORM WAS MOVING SOUTHWARD AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY DOWNPOURS AND LIGHTNING WILL BE POSSIBLE WITH THIS
STORM. ROAD PONDING AND MINOR FLOODING MAY ALSO OCCUR.

LOCATIONS IMPACTED INCLUDE...
DEL REY...CALWA AND FOWLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3668 11973 3669 11961 3661 11958 3659 11974
TIME...MOT...LOC 0101Z 342DEG 2KT 3664 11967

ANDERSEN
Special weather statement, May 6, 6:10 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
610 PM PDT FRI MAY 6 2016

CAZ091-092-095-070230-
KERN COUNTY MOUNTAINS CA-SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
610 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTHERN KINGS...WESTERN KERN AND SOUTHWESTERN TULARE COUNTIES
 UNTIL 730 PM PDT

AT 606 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF DEVELOPING AND
INTENSIFYING THUNDERSTORMS ACROSS SOUTHERN KINGS...WESTERN
KERN...AND SOUTHWESTERN TULARE COUNTIES. THESE STORMS WERE MOVING
SOUTHERLY AT 7 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH
THESE STORMS. ROAD PONDING AND MINOR FLOODING WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WASCO...TAFT...MARICOPA...MCKITTRICK...VALLEY ACRES...SOUTH TAFT...DUSTIN
ACRES...FORD CITY...DERBY ACRES...TAFT HEIGHTS...TUPMAN...ALPAUGH...LOST
HILLS...HARRIS RANCH...BUTTONWILLOW...BLACKWELLS CORNER...TWISSELMAN AND
BELRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3507 11947 3509 11950 3509 11956 3518 11956
      3518 11966 3526 11967 3526 11981 3535 11981
      3535 11988 3544 11988 3544 11999 3585 12026
      3588 12024 3604 11968 3601 11951 3543 11928
      3505 11922 3502 11947
TIME...MOT...LOC 0106Z 342DEG 1KT 3582 11977

ANDERSEN
Local storm report, May 6, 6:16 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
616 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            3 SW FRESNO             36.75N 119.82W
05/06/2016                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ON NORTH BOUND
            HIGHWAY 99 AT THE BELMONT AVE RAMP

&&

RILEY
Local storm report, May 6, 6:19 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
619 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            KECKS CORNER RTE 46     35.67N 120.08W
05/06/2016                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTS THAT A CREEK IS FLOODING THE
            ROADWAY ON STATE ROUTE 46 AT KECKS ROAD

&&

RILEY
Special weather statement, May 6, 6:31 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
631 PM PDT FRI MAY 6 2016

CAZ092-095-070230-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
631 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL KERN COUNTY
 UNTIL 730 PM PDT

AT 628 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS IN
THE BAKERSFIELD AND SURROUNDING AREAS. THESE STORMS ARE MOVING
SOUTHWARD AROUND 8 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS. ROAD PONDING AND MINOR FLOODING MAY ALSO OCCUR.

LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...SHAFTER...LAMONT...ROSEDALE...WEEDPATCH...EDISON...OILDALE...
DEMOCRAT AND BRECKENRIDGE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3546 11928 3573 11879 3546 11855 3527 11891
      3518 11894 3510 11922
TIME...MOT...LOC 0128Z 342DEG 3KT 3547 11912

ANDERSEN
Local storm report, May 6, 6:35 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
635 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLOOD            3 SW FRESNO             36.75N 119.83W
05/06/2016                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ON NORTH BOUND
            HIGHWAY 99 IN FRESNO AT THE OLIVE AVE EXIT.

&&

RILEY

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:01 PM PDTFlash Flood WarningHNXKern, Kings119 min
May 6, 5:11 PM PDTSpecial Weather StatementHNXKings49 min
May 6, 5:14 PM PDTSpecial Weather StatementHNXFresno46 min
May 6, 5:27 PM PDTSevere Thunderstorm WarningHNXFresno48 min
May 6, 5:43 PM PDTFlash Flood WarningHNXFresno92 min
May 6, 5:50 PM PDTAreal Flood AdvisoryHNXFresno, Kern, Kings3 hr
May 6, 5:52 PM PDTSpecial Weather StatementHNXKern38 min
May 6, 5:53 PM PDTAreal Flood AdvisoryHNXFresno3 hr
May 6, 6:03 PM PDTSpecial Weather StatementHNXFresno42 min
May 6, 6:08 PM PDTAreal Flood AdvisoryHNXKern2 hr
May 6, 6:10 PM PDTSpecial Weather StatementHNX80 min
May 6, 6:31 PM PDTSpecial Weather StatementHNXKern59 min
May 6, 6:43 PM PDTFlash Flood WarningHNXKern92 min
May 6, 7:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 7:40 PM PDTSpecial Weather StatementHNXKern50 min
May 6, 8:21 PM PDTAreal Flood AdvisoryHNXKern, Tulare54 min
May 6, 8:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 9:29 PM PDTAreal Flood AdvisoryHNXKern, Tulare2 hr
May 6, 11:30 PM PDTAreal Flood AdvisoryHNXKern, Tulare60 min
May 7, 4:08 AM PDTFlash Flood WatchHNX16 hr
May 7, 2:07 PM PDTAreal Flood AdvisoryHNXKern113 min
May 7, 4:21 PM PDTAreal Flood AdvisoryHNXKern54 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.